Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 8, 2020, 1:10 PM MST for Coconino County, Arizona. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2020, 1:10 PM MST (20:10 UTC)
- Expired
- Sep 8, 2020, 1:44 PM MST
- In force
- 34 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 10 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 1:20 PM MST | HAIL 0.7 | Clints Well, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2338 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 344 m²/s²
- 0-3 km storm-relative helicity
- 367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
778
WUUS55 KFGZ 082010
SVRFGZ
AZC005-082100-
/O.NEW.KFGZ.SV.W.0049.200908T2010Z-200908T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
110 PM MST Tue Sep 8 2020
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Coconino County in north central Arizona...
* Until 200 PM MST.
* At 110 PM MST, a severe thunderstorm was located near Clints Well,
or 21 miles north of Payson, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clints Well, Starlight Pines, Knoll Lake Campground, Clints Well
Campground, Chevelon Canyon Dam, Blue Ridge Campground, Rock
Crossing Campground, Chevelon Crossing Campground and Chevelon
Canyon Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3444 11124 3445 11125 3444 11126 3444 11128
3446 11149 3464 11148 3464 11075 3439 11075
TIME...MOT...LOC 2010Z 272DEG 50KT 3455 11139
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
849
WWUS55 KFGZ 082027
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
127 PM MST Tue Sep 8 2020
AZC005-082100-
/O.CON.KFGZ.SV.W.0049.000000T0000Z-200908T2100Z/
Coconino-
127 PM MST Tue Sep 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR COCONINO COUNTY...
At 127 PM MST, a severe thunderstorm was located near Starlight
Pines, or 23 miles northeast of Payson, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Clints Well, Starlight Pines, Knoll Lake Campground, Clints Well
Campground, Chevelon Canyon Dam, Blue Ridge Campground, Rock Crossing
Campground, Chevelon Crossing Campground and Chevelon Canyon Lake
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3444 11124 3445 11125 3444 11126 3444 11128
3446 11149 3454 11149 3458 11129 3464 11124
3464 11075 3439 11075
TIME...MOT...LOC 2027Z 268DEG 41KT 3455 11114
HAIL...0.75IN
WIND...60MPH
$$231
WWUS55 KFGZ 082044
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
144 PM MST Tue Sep 8 2020
AZC005-082053-
/O.CAN.KFGZ.SV.W.0049.000000T0000Z-200908T2100Z/
Coconino-
144 PM MST Tue Sep 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, wind gusts from
45 to 55 mph will continue to be possible through 2 pm.
LAT...LON 3444 11124 3445 11125 3444 11126 3444 11128
3446 11149 3454 11149 3458 11129 3464 11124
3464 11075 3439 11075
TIME...MOT...LOC 2040Z 272DEG 50KT 3454 11086
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 10:32 AM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Sep 8, 10:32 AM MST, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1032 AM MST Tue Sep 8 2020 .SYNOPSIS...An unseasonably strong weather system will deliver windy, cooler and unsettled weather to northern Arizona from Tuesday into Thursday. Temperatures are expected to warm Friday and throughout the coming weekend. && .UPDATE...Minor changes to the forecast today as a strong cold front continues to move across the area and bring the potential for convection along the front through this evening. Cold temperatures behind the front will persist for a few days, with some higher elevation locations possibly experiencing their first front Wednesday or Thursday morning. && .PREV DISCUSSION /306 AM MST/...The storm that will be impacting northern Arizona weather over the next few days can be seen on infrared satellite imagery diving southward across Utah this morning. The same progression will continue through the day driving a cold front from north to south across Arizona. Ahead of the front expect winds of generally 15 to 25 mph gusting to 35 mph. However, right at cold front passage wind gusts into the 40 mph range will be possible for an hour or two. Winds will start out from the west to southwest, shifting to northwest to north across far northern Arizona by mid morning then spread across the area finally making it to the White Mountains region late in the day. Moisture, currently pooled over central Arizona, will be drawn northward ahead of the front. Much of the area will see a slight chance of a sprinkle or shower with frontal passage. But further east, essentially along and south of a line extending from Four Corners to Payson showers and thunders will be likely. A few of the thunderstorms could become severe with wind gust in excess of 60 mph and quarter size hail possible. Much cooler with high temperatures ranging from 15 to 25 degrees cooler today compared to Monday. On Wednesday and Thursday...The storm system and parent low will wobble over the southwest United States. There will be a continued threat of showers from the Four Corners southward the the White Mountains region. A stray afternoon thunderstorm will also be possible. In addition, with the unseasonably cold air mass moving in, freezing temperatures will be a possibility each morning at elevations above 6500 feet especially in locations sheltered from any nighttime winds. If you have plants you would like to protect it would probably be best to cover them or bring them inside if possible. From Friday onward...The storm exits the area. High pressure will take it's place with temperatures warming to near normal levels by the weekend. && .AVIATION....For the 18Z package... Smoke aloft will continue to clear out through early afternoon behind a cold front. The gusty winds will first shift to the northwest behind a passing cold front and finally to the northeast later this afternoon/early this evening. The north to northeasterly breezy winds then will persist through Tuesday evening. In addition, there are chances for showers and thunderstorms throughout Tuesday. Thunderstorms are expected to develop mainly southeast of a KSEZ to KRQE line after 19Z. MVFR conditions are possible in the stronger thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A strong cold front will bring much cooler temperatures and gusty winds Tuesday with near critical fire weather conditions at times. Showers and thunderstorms will develop along the front with the best chances in eastern Arizona. Below normal temperatures are anticipated Wednesday, with more shower and thunderstorm chances in eastern Arizona and north along the Utah state line. Thursday through Saturday...Dry conditions return with daytime temperatures gradually climbing back to near normal. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Suk/McCollum AVIATION...AT FIRE WEATHER...ET For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Sep 8, 12:50 PM MST, 20 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1250 PM MST Tue Sep 8 2020 AZZ012-016-082030- Little Colorado River Valley in Coconino County-Eastern Mogollon Rim- 1250 PM MST Tue Sep 8 2020 ...SIGNIFICANT WEATHER ADVISORY BETWEEN HAPPY JACK AND CLINTS WELL IN COCONINO COUNTY UNTIL 130 PM MST... At 1249 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Clints Well, or 25 miles east of Camp Verde, moving east at 35 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Clints Well, Starlight Pines, Clints Well Campground, Chevelon Canyon Dam, Blue Ridge Campground, Rock Crossing Campground, Chevelon Butte and Chevelon Canyon Lake Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3449 11150 3469 11152 3481 11085 3441 11080 TIME...MOT...LOC 1949Z 262DEG 32KT 3462 11141
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 12:50 PM MST | Special Weather Statement | FGZ | 40 min | |
| Sep 8, 2:16 PM MST | Special Weather Statement | FGZ | 44 min | |
| Sep 8, 2:41 PM MST | Special Weather Statement | FGZ | 49 min | |
| Sep 8, 3:03 PM MST | Special Weather Statement | FGZ | 42 min | |
| Sep 8, 3:46 PM MST | Special Weather Statement | FGZ | Gila | 44 min |
| Sep 8, 3:58 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 47 min |
| Sep 8, 4:46 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 44 min |
| Sep 8, 4:59 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 21 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.